Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 181, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 2:35 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2016, 2:35 PM CDT (19:35 UTC)
- Expired
- Jun 28, 2016, 3:14 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS53 KDDC 281935
SVRDDC
KSC151-185-282030-
/O.NEW.KDDC.SV.W.0181.160628T1935Z-160628T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 234 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF HUDSON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STAFFORD...NEOLA AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3775 9864 3805 9874 3818 9853 3811 9847
3783 9847 3782 9846 3780 9846
TIME...MOT...LOC 1934Z 332DEG 16KT 3808 9859
HAIL...1.50IN
WIND...60MPH
$$
FINCH2 follow-up statements
664
WWUS53 KDDC 281955
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT TUE JUN 28 2016
KSC151-185-282030-
/O.CON.KDDC.SV.W.0181.000000T0000Z-160628T2030Z/
STAFFORD KS-PRATT KS-
255 PM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ZENITH...
MOVING SOUTH AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
STAFFORD...NEOLA AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3775 9864 3799 9863 3805 9850 3803 9847
3783 9847 3782 9846 3780 9846
TIME...MOT...LOC 1955Z 339DEG 22KT 3796 9853
HAIL...1.50IN
WIND...60MPH
$$
FINCH725
WWUS53 KDDC 282014
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT TUE JUN 28 2016
KSC151-185-282024-
/O.CAN.KDDC.SV.W.0181.000000T0000Z-160628T2030Z/
STAFFORD KS-PRATT KS-
314 PM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3775 9864 3799 9863 3805 9850 3803 9847
3783 9847 3782 9846 3780 9846
TIME...MOT...LOC 2012Z 332DEG 16KT 3788 9848
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:01 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 28, 12:01 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1201 PM CDT TUE JUN 28 2016 ...Updated for Aviation... .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Tue Jun 28 2016 The northwest flow pattern is underway, and along with it a challenging forecast. At the time of this writing at 0800 UTC, there were two small MCSs, one across far eastern Colorado and adjacent far western KS with a second one across far north central KS. It looks like a majority of the southwest KS region will avoid both of these MCSs as they track almost due south. The exception will be the western six counties were some rainfall of around a quarter inch can be expected with some locally higher amounts through the mid-morning hours before the MCS weakens. Some of the hourly HRRR runs want to merge the two MCSs, so that will have to be watched later in the morning, but right now that doesn't seem to be happening, so we will be keeping POPs fairly low with the exception of far southwest and west central KS. It is unclear exactly how convection will evolve late this afternoon through tonight. We could see a repeat of yesterday, except starting off a bit farther north in Nebraska. A mature MCS never really materialized last night like was forecast, however that does not mean that one large, coherent, long-lived MCS won't happen tonight. Signals are certainly there in both the high resolution convective allowing models and lower resolution models. The NAM12 is particularly bullish, showing a significant QPF signal rolling SSE from western Nebraska into southwest KS by 12z Wednesday. Both the NCEP WRF-ARW and WRF-NMMB show something coherent rolling across the same generally area before decaying around or shortly after 09z Wednesday. In the official forecast, we will have 40-50 POPs going mainly east and north of a Dighton-Dodge-Greensburg- Pratt line with greatest confidence and QPF forecast values up along the I-70 corridor. .LONG TERM...(Wednesday through Monday) Issued at 325 AM CDT Tue Jun 28 2016 The active northwest flow pattern will continue through the end of the week. A couple of things that will probably act to enhance precipitation coverage and intensity later in the week will be 1) a fairly decent surface front which will slow down and perhaps become quasi-stationary across southern Kansas and 2) some minor mid level perturbations/enhanced mid level moisture rotating around weak ridging, thanks to abundance of mountain convection across the southern Rockies. POPs in the Long Term will be highest Thursday Night through Saturday Night with 12-hr POPs every period in the 40- 60 percent territory somewhere across our forecast area from west central KS through south central KS. It still looks as though some areas will see potentially excessive rainfall once the polar front gets down here, given all the moisture that will be around and the generally weak mid-upper level flow leading to slow-moving convection. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1156 AM CDT Tue Jun 28 2016 Light east to southeasterly upslope will prevail with VFR conditions. A complex of thunderstorms is then forecast to drop south to southeastward across much of south central Kansas late tonight and towards morning. The best guess for timing is at KHYS around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds will be the main threat along with heavy rainfall and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 67 90 66 / 20 40 20 30 GCK 89 66 91 66 / 20 30 20 20 EHA 90 67 94 66 / 40 20 20 30 LBL 91 67 94 67 / 30 20 20 30 HYS 87 66 86 65 / 20 50 40 40 P28 91 68 90 69 / 20 30 30 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 549 AM CDT TUE JUN 28 2016 KSZ030-031-043>046-061>066-074>081-084>090-291100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS. SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:20 PM CDT | Special Weather Statement | DDC | Finney, Gray | 40 min |
| Jun 28, 2:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| Jun 28, 2:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 55 min |
| Jun 28, 2:54 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Jun 28, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 39 min |
| Jun 28, 3:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 51 min |
| Jun 28, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 41 min |
| Jun 28, 3:36 PM CDT | Special Weather Statement | DDC | Kiowa | 39 min |
| Jun 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Jun 28, 4:05 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Jun 28, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 41 min |
| Jun 28, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.